Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2003, 5:58 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 5:58 PM MDT (23:58 UTC)
- Expired
- May 31, 2003, 6:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties De Baca County, NM, Guadalupe County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3033 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
925 WUUS55 KABQ 312358 SVRABQ NMC011-019-010045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 558 PM MDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO EAST CENTRAL GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 645 PM MDT * AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL DE BACA COUNTY...OR ABOUT 19 MILES NORTHWEST OF FORT SUMNER...MOVING NORTHEAST AT 20 MPH. THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LAT...LON 3457 10468 3448 10448 3481 10421 3491 10448
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:02 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 31, 2:02 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 202 PM MDT SAT MAY 31 2003 CONTINUED THUNDERSTORM CHANCES MAIN FOCUS...FOLLOWED BY TEMPS. MORNING ANALYSIS SHOWED UPPER LEVEL LOW TO OUR SW WITH -9 TO -11C H5 TEMPERATURES OVERHEAD. COLD FRONT THAT SLIPPED INTO AREA LAST NIGHT HAS INCREASED LOW LEVEL MOISTURE IN THE EAST. ALTHOUGH HEATING IS NOT AS INTENSE AS YESTERDAY...OVERALL INSTABILITY IS GREATER THUS MORE WIDESPREAD COVERAGE HAS INITIATED AND SHOULD CONTINUE TONIGHT MOST AREAS. GOES DERIVED SOUNDING FIELDS INDICATING CAPES OF 2-3 KJ/KG. INSTANCES OF LARGE HAIL ARE POSSIBLE IN THE CTNRL MTN CHAIN AND ERN PLAINS. ALTHOUGH PLAINS ARE QUIET AT THIS TIME...VSBL SAT SHOWS CU FIELD IN AREA OF RELATIVELY BEST HEATING EAST OF KROW. WITH LIGHT STEERING WINDS AND AMPLE MOISTURE...SOME AREAS COULD SEE ENOUGH RAIN/RUNOFF FOR LOCALIZED FLOODING. SUSPECT THE SANGRES ARE BEST CANDIDATES SINCE THERE HAVE HAVE TSTMS THERE ALMOST EVERY DAY FOR A WEEK. DO NOT THINK THREAT WIDESPREAD ENOUGH FOR A WATCH...BUT THIS COULD CHANGE EARLY NEXT WEEK AS PATTERN OF FRONTS BACKING AGAINST THE CNTRL MTN CHAIN AND BRINGING IN LOW LVL MSTR CONTINUES. BY MIDWEEK...NW FLOW INCREASES AS WILL INDIVIDUAL STORM MOVEMENT. TEMPERATURES PROBLEMATIC IN THE EAST DUE TO TIMING OF SERIES OF FRONTS TO IMPACT AREA...POSSIBLE CONVECTIVE CLOUD DEBRIS AND DEGREE OF UPSLOPE CLOUDINESS GENERATED. HAVE TRIED TO VARY NORTHEAST LOCATIONS THE MOST FROM DAY TO DAY TO REFLECT UP/DOWN SLOPE OSCILLATION. AT THIS JUNCTURE...12Z GFS SHOWS FRONTS REACHING CWFA AGAIN SUNDAY NIGHT AND EARLY WEDNESDAY WITH A MORE SIGNIFICANT FRONT ON THURSDAY. IN GENERAL...WEST IS ONLY SLGTLY INFLUENCED...BUT AS ALWAYS POSSIBLE INCURSION OF AIRMASS THROUGH CNTRL MTN CHAIN CANYONS WILL HAVE TO BE MONITORED. AS MENTIONED BY PRVS FCSTR... SMALL THREAT OF EAST CANYON WINDS TNGT...BUT NOT LIKELY AS WINDS OVER PLAINS BEGIN TO PICK UP A SRLY COMPONENT. HWVR...CONVECTIVE OUTFLOWS LATER THIS EVENING COULD STILL GENERATE A WWD PUSH THROUGH THE CANYONS. PRELIMINARY NUMBERS... FARMINGTON................ 058/091 055/092 054 19211 GALLUP.................... 052/089 045/091 044 19311 GRANTS.................... 048/087 044/089 043 19411 GLENWOOD.................. 055/091 051/093 052 19311 CHAMA..................... 045/081 043/082 042 19322 LOS ALAMOS................ 053/084 052/084 052 19311 RED RIVER................. 041/071 040/070 039 19422 TAOS...................... 046/079 045/078 044 19422 SANTA FE.................. 051/083 050/083 050 19411 SANTA FE AIRPORT.......... 053/087 052/087 052 19411 ESPANOLA.................. 054/088 053/088 053 19311 ALBUQUERQUE HEIGHTS....... 060/091 060/092 060 19311 ALBUQUERQUE VALLEY........ 056/094 056/095 055 19311 ALBUQUERQUE FOOTHILLS..... 055/086 055/087 055 19311 ALBUQUERQUE WEST MESA..... 059/092 058/093 058 19311 SOCORRO................... 060/094 059/097 057 19211 SANDIAPARK/CEDAR CREST... 049/079 049/079 048 19311 MORIARTY/ESTANCIA......... 050/085 050/085 049 19322 CARRIZOZO................. 059/093 060/094 057 19200 RUIDOSO................... 051/085 054/085 049 19211 RATON..................... 049/080 049/075 048 19422 LAS VEGAS................. 048/080 047/077 050 19422 ROY....................... 050/082 049/076 048 19422 CLAYTON................... 056/082 055/074 052 19322 SANTA ROSA................ 057/090 057/086 056 19411 TUCUMCARI................. 060/087 060/082 058 19311 FORT SUMNER............... 057/093 062/089 059 19211 CLOVIS.................... 059/089 061/085 057 19311 PORTALES.................. 059/091 062/088 058 19211 ROSWELL................... 063/097 064/094 062 19200 .ABQ...NONE. DROZD
Hazardous weather outlook, May 31, 10:30 AM MDT, 7 hours 28 minutes before
NMZ001>021-026-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1030 AM MDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO AND ALONG THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL WILL BE THE MAIN THREAT FROM STORMS THAT FORM NEAR A FRONTAL BOUNDARY DRAPED ACROSS EASTERN NEW MEXICO. IN ADDITION...SLOW MOVING THUNDERSTORMS FUELED BY ADEQUATE ATMOSPHERIC MOISTURE COULD LEAD TO AREAS OF HEAVY RAINFALL AND SIGNIFICANT RUNOFF ACROSS PARTS OF THE SANGRE DE CRISTO MOUNTAINS...ESPECIALLY IN AREAS WHERE WILDFIRES HAVE RECENTLY OCCURRED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS MAY MATERIALIZE FOR NORTHEAST NEW MEXICO SUNDAY AND MONDAY AFTERNOON AND EVENING. MONITOR THE LATEST FORECAST PRODUCTS FOR ANY UPDATES TO THIS POTENTIALITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON AND EVENING ACROSS EASTERN NEW MEXICO AND SUNDAY AND MONDAY AFTERNOON AND EVENING FOR NORTHEAST NEW MEXICO. KD
In the hours before
Local storm report, May 31, 5:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
546 PM MDT SAT MAY 31 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 19 S FORT SUMNER NM WIND DAMAGE
05/31/03 DEBACA *** 0 DEAD, 0 INJ ***
2.5 INCH DIAMETER TREE
LIMBS BLOWN DOWNThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 38 min |
| May 31, 4:56 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.